MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK
Model Number 48345T-01
Medical Device Problem Code Unintended Ejection (1234)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Failure analysis (fa) investigations replicated and confirmed the customer-reported complaint.The sureform 45 black reload was found to have the knife exposed within the knife track, specifically in the middle of the reload.The reload was used with instrument on patient identifier (b)(6) and was found to have a firing failure based on log review.Additional observation(s) not reported by the site: the reload was found to have cartridge damage.A piece of the cartridge was found wedged in between the reload in front of the exposed knife, causing it to jam.The piece was removed from in between the reload and the pusher was fully deployed.The knife was inspected, and damage was found to the blade.The reload blade was found to have mechanical indentations.The reload cover was removed, the pusher was pulled forward to allow access to the knife, and the knife was inspected.For patient identifier (b)(6), fa confirmed, but did not replicate, the customer-reported complaint.The sureform 45 stapler was found to have a firing failure based on log review.The instrument was placed and driven on an in-house system.It passed the recognition and engagement tests.The instrument moved intuitively with a full range of motion in all directions.The grips opened and closed properly.The instrument clamped, fired, and unclamped using 1 green 45 reload and 1 black 45 reload without any issues.Review of dsp logs verified two firing failures: one with the firing status "tissue too thick" and one identified as a failed "forced fire." review of the msc logs verified the one failed forced fire.Additional observation(s) not reported by the site: the instrument was found to have a clamping failure based on log review.The channel sprang back open when in the unclamped state.The instrument was placed and driven on an in-house system and passed recognition and engagement tests.The instrument moved intuitively with a full range of motion in all directions.The grips opened and closed properly.The instrument attached to and removed from the arm without any issues on multiple attempts.The stapler was tested in-house, and the instrument initialized, clamped, fired, and unclamped without any issues.The instrument fired successfully twice using 1 green 45 reload and 1 black 45 reload without any issues.The complaint was confirmed based on failure analysis, which indicates that the device may have contribute to the customer reported issue.Advanced technical review (results): system log investigation: a review of the logs for the sureform 45 stapler associated with this event has been performed by an intuitive surgical, inc.(isi) afa.The following additional information was provided: logs show pn 480445-04, ln t13221108-0017, was used first, and it was installed on the system 8x and fired 7 reloads (7 green).On install 1, no clamping or firing was attempted.On install 2, there were 5 incomplete clamps, ranging from ~42% to ~64% completion, linearly.The next two clamps were successful, and the firing was completed with no pauses for compression.On installs 2 and 3, the first clamp was successful, and the firings were each completed with no pauses for compression.On install 4, there were 3 incomplete clamps, ranging from ~55% to ~68% completion, linearly.The next clamp was successful, and the firing was completed with no pauses for compression.On install 5, the first clamp was successful, and the firing was completed with 2 pauses for compression.On install 6, there were 3 incomplete clamps, ranging from ~56% to ~67% completion, linearly.The next clamp was successful, and the firing was completed with 3 pauses for compression.On install 7, there were 6 incomplete clamps, ranging from ~54% to ~68% completion.The next clamp was successful but was followed by a firing failure.The firing stopped at ~73% completion, after a duration of ~25 seconds.Peak torque was measured at 694 n.The instrument was then removed and not used again in the procedure.Next, logs show pn 480445-04, ln t13221108-0042, was installed 1x and fired 1 black reload.On the only install, the system failed to detect the reload color and the user manually selected the black reload via the gui on the ssc touchpad.The first clamp was incomplete, stopping at ~67% completion.The next clamp was successful but was followed by a firing failure.The firing stopped at ~63% completion, after a duration of ~24 seconds.Peak torque was measured at 694 n.The user then initiated a force fire from the ssc, which was also incomplete.The force fire stopped at ~71% completion with a torque value of 701 n.Msc logs show error code 22030, representing the failure.The instrument was then removed and not used again in the procedure.Next, logs show pn 480445-04, ln t13221108-0112, was installed 2x and fired 2 black reloads.On install 1, the first two clamp attempts were successful, but were followed by a firing failure.The firing stopped at ~87% completion, after a duration of ~46 seconds.Peak torque was measured at 658 n.The user then initiated a force fire from the ssc, which was shown as completed per the logs.On install 2, the firing was completed with no pauses for compression.The instrument was then removed and not used again in the procedure.A review of the site's complaint history does not show patient identifier 810423 as a related complaint (sureform 45 green reload used in the same procedure).
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, when firing the sureform 45 stapler the robot told surgeon to unclamp or force fire with green and black loads attempted on a colon.The blade was exposed on removal and replaced with another stapler.That stapler experienced the same issue.Unfired stapler loads left in patient (surgeon removed).The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the robotics coordinator and obtained the following additional information: the surgeon was able to retrieve all the loose unfired staples from the patient.The target tissue was the rectum.This event occurred twice.Initially the first stapler did work.Surgeon needed to do multiple fires due to tissue thickness.Then after the third or fourth fire with a green reload, the stapler grasped and compressed but halfway through the fire the stapler feedback said it could not continue any further and that the stapler needed to be removed.Unformed staples noted in tissue.Got another stapler with black load but error happened again, stapler would not make it across, and robot would not allow it.Staples were left behind and needed to be manually removed from the tissue.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did not experience any clamping issues prior to firing the stapler reload.The surgeon obtained another stapler to resolve the issue.The procedure was completed robotically.There were no photos or videos.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18141204
Report Number2955842-2023-20188
Device Sequence Number15058067
Product Code GDW
UDI-Device Identifier10886874117115
UDI-Public(01)10886874117115(10)NA
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345T-01
Device Catalogue Number48345T
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/19/2023
Initial Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age58 YR
Patient SexMale
Patient Weight94 KG